Iowa, 2012

Hail in Iowa, May 19, 2012

May 19, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail near Sioux City in northwest Iowa on the early morning of May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail near Sioux City in northwest Iowa on the early morning of May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:50 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 2:50 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT SAT MAY 19 2012

.DISCUSSION.../ISSUED AT 350 AM CDT/
CONVECTIVE OUTFLOW EMANATING FROM THE COMPLEX OF STORMS HAS BECOME
THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM WATERTOWN THROUGH LAKE
ANDES.  EXPECT THIS BOUNDARY TO SHIFT EAST THROUGH THE MORNING HOURS
WITH SCATTERED THUNDERSTORMS.  NOT MUCH IN THE WAY OF INSTABILITY
AND SHEAR IS VERY DISORGANIZED SO AM NOT EXPECTING CONVECTION TO
BECOME SEVERE. OTHERWISE...COLD FRONT ACROSS CENTRAL SOUTH DAKOTA AS
OF 08Z WILL GRADUALLY SHIFT EAST THROUGH THE DAY.  EXPECT STORMS TO
DEVELOP THROUGH THE AFTERNOON AND EVENING BEHIND THE FRONT. SHEAR
REMAINS VERY DISORGANIZED SO AM NOT EXPECTING ANYTHING MORE THAN
ISOLATED SEVERE STORM.  WITH HEALTHY AMOUNT OF CLOUD COVER AND COLD
AIR ADVECTION BEHIND THE FRONT WEST OF THE JAMES...TEMPERATURES WILL
REALLY STRUGGLE TO WARM AND HAVE LOWERED HIGHS.  FURTHER TO THE EAST
TEMPERATURE TRENDS ARE SOMEWHAT TRICKY DEPENDING ON THE INFLUENCE OF
THE OUTFLOW BOUNDARY...BUT WENT WITH THE IDEA OF MIXING OUT AND
WARMING INTO THE UPPER 70S AND 80S.

ON SUNDAY MORNING...IT STILL APPEARS AS THOUGH THERE IS A FAIRLY
GOOD SET UP FOR LINGERING SHOWER ACTIVITY ALONG AND EAST OF THE
JAMES RIVER VALLEY WITH INSTABILITY LINGERING ALOFT...AND INCREASED
POPS. THE LINGERING CLOUD COVER AND NORTHERLY FLOW WILL REALLY
HAMPER WARMING POTENTIAL ON SUNDAY ESPECIALLY IN THE EAST.

SKIES WILL GRADUALLY CLEAR THROUGH SUNDAY AFTERNOON INTO SUNDAY
NIGHT AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA.  DEPENDING ON
LINGERING LOW LEVEL MOISTURE...COULD SEE RADIATION FOG DEVELOP
MONDAY MORNING UNDER NEARLY IDEAL RADIATIVE CONDITIONS.

MONDAY INTO TUESDAY APPEAR TO BE A RELATIVELY QUIET STRETCH OF
WEATHER WITH HIGH PRESSURE SLOWLY SHIFTING EAST AND SOUTHERLY FLOW
INCREASING THROUGHOUT THE REGION ON TUESDAY.

STILL APPEARS TO BE FAIRLY UNSETTLED WEDNESDAY INTO NEXT WEEKEND AS
A SERIES OF TROUGHS DEVELOP OVER THE WEST COAST. SEVERE POTENTIAL
CERTAINLY EXISTS ACROSS THE FORECAST AREA...BUT TIMING OF VARIOUS
FEATURES ARE UNCERTAIN AT THIS POINT.  FOR NOW...STUCK FAIRLY CLOSE
TO CONSALL GUIDANCE UNTIL  BETTER CONSENSUS IS REACHED ON TIMING AND
PLACEMENT OF FEATURES.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THERE MAY BE A FEW ACCAS THUNDERSTORMS LATE TONIGHT AROUND THE KFSD
AND KSUX TAF SITES DUE TO ELEVATED WARM AIR ADVECTION. OTHERWISE THE
MAIN FEATURE TO MOVE THROUGH THIS FORECAST AREA OVER SATURDAY AND
SATURDAY EVENING WILL BE A STRONG COLD FRONT AND ASSOCIATED UPPER
LEVEL DYNAMICS. NUMEROUS THUNDERSTORMS ARE LIKELY WITH THE FRONTAL
PASSAGE SATURDAY AND EVENING EAST OF THE JAMES RIVER VALLEY. IN THE
STRONGER CELLS...MVFR TO SHORT TERM IFR CONDITIONS ARE PROBABLE AS
THE ACTIVITY MOVES OFF TO THE EAST AND SOUTHEAST. DUE TO STABILITY...
THUNDERSTORM CHANCES WILL BE LESS PREVALENT WEST OF THE JAMES RIVER
VALLEY BEHIND THE FRONT ON SATURDAY...BUT THERE COULD BE SOME MVFR
SHOWERS IN THOSE AREAS.  /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 19, 3:11 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT SAT MAY 19 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
411 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS
THE FORECAST AREA THIS MORNING.  ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN SOUTH DAKOTA
THIS AFTERNOON IN THE VICINITY OF A COLD FRONT.  THESE STORMS ARE
EXPECTED TO SLOWLY SPREAD EAST SATURDAY NIGHT INTO SUNDAY
MORNING. BOTH ROUNDS OF STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION WEDNESDAY
EVENING INTO THE WEEKEND. THERE IS STILL SOME UNCERTAINTY IN HOW
THE WEATHER PATTERN IS GOING TO EVOLVE...BUT THE POTENTIAL EXISTS
FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Woodbury

When
May 19, 4:05 AM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383667.